Winter Storm, Southern Fairfield
- When
- January 18, 5:30 PM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
S. This second low gradually intensified as it moved northeast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
With just enough cold air in place, as a low pressure system moved east of the upper Great Lakes, another low formed over the Southeast U.S. This second low gradually intensified as it moved northeast. It passed south then east of Long Island Sunday evening, January 18th.Light snow developed by 5 am across the region, which was occasionally mixed with sleet through the morning. Snowfall increased in intensity and became heavy by 10 am. By the time the snow ended around 6 pm, the Storm Total Snowfall Amounts ranged from 6 to 8 inches.Here are selected snowfall amounts for:Southern Fairfield County, amounts ranged from 6.5 inches at Bridgeport to 7.1 inches at New Canaan. At Stamford, 7.0 inches was measured.Southern New Haven County, 8.0 inches was measured at both North Branford and Milford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 18, 3:15 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EST SUN JAN 18 2004
.DISCUSSION...
SHORT TERM...
TONIGHT THROUGH TUES NIGHT...
PRECIP HAS CHANGED TO ALL SNOW ACROSS THE CWA AS
COLDER LOW LEVEL AIR MOVES IN. PRECIP IS EXPECTED TO END FROM W TO E
BY AROUND 00Z.
ISSUED A WINTER STORM WARNING EARLIER FOR A SWATH OF COUNTIES WHERE
THE SNOW HAS BEEN HEAVIER...ERN PASSAIC...BERGEN NJ...SRN
WESTCHESTER NY...AND SRN FAIRFIELD AND NEW HAVEN CT.
OTHERWISE...ADVISORIES CONTINUE ACROSS ALL REMAINING ZONES EXCEPT
FOR NYC AND LONG ISLAND WHERE 2 TO 3 IN FORECAST.
OTHERWISE...A TIGHT PRESSURE GRADIENT DEVELOPS ACROSS THE AREA
TONIGHT AND REMAINS THROUGH TUESDAY. COLD AND WINDY.
LONG TERM...NO SIG CHANGES. FOR DAY 7...HAND PROGS ARE MOVING THE
SFC LOW VERY SLOWLY COMPARED TO THE MRF. I FORECASTED A CHANCE OF
SNOW FOR SUN.
&&
.MARINE...AS SURFACE LOW DEVELOPS OFF DELMARVA AND PULLS NORTHEAST...
THE WINDS WILL GRADUALLY TURN AROUND TO THE NW AND INCREASE. THIS
NORTHWESTERLY FLOW IS THEN EXPECTED PREVAIL AND REMAIN BRISK THROUGH
TUESDAY. THUS THE SMALL CRAFT ADVISORY WILL CONTINUE ACROSS THE
OCEAN WITH DEVELOPING 25 TO 30 KT FLOW IN THE WAKE OF THIS SYSTEM.
ALTHOUGH WINDS NOT EXPECTED TO REACH SMALL CRAFT ADVISORY CRITERIA
ACROSS THE SOUND UNTIL MONDAY MORNING...BELIEVE IT BEST TO HOIST THE
ADVISORY FOR THIS REGION AS WELL AT THIS TIME.
&&
.AVIATION...IFR AND LIFR CIGS/VSBY WITH -SN WILL IMPROVE TO LOW END
MVFR ONCE THE BACK EDGE OF THE PRECIPITATION SHIELD PUSHES THROUGH.
BEST GUESS AT TIMING FOR THE CITY TERMINALS LOOKS TO BE 20-21Z...
SIMILAR TIMING FOR KHPN/KBDR WITH KISP/KGON TO FOLLOW ABOUT 2 HOURS
LATER. EXPECT THE MVF CIGS AND VSBYS TO HOLD ON FOR 2-3 HOURS AFTER
PRECIP ENDS...BEFORE IMPROVING TO VFR. IMPROVEMENT TO VFR WILL
CORRESPOND WITH AN INCREASE IN NORTHWEST WINDS OF 10-15 KT...WITH
GUSTS AS HIGH AS 20-25 KT. WINDS SHOULD REMAIN NEAR THESE LEVELS
OVERNIGHT...ESPECIALLY FOR THE CITY TERMINALS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING...CTZ009-010.
WINTER WEATHER ADV...CTZ005>008-011-012.
NJ...WINTER STORM WARNING...NJZ003-004.
WINTER WEATHER ADV...NJZ002-005-006-011.
NY...WINTER STORM WARNING...NYZ071.
WINTER WEATHER ADV...067>070.
MARINE...SMALL CRAFT ADVISORY FOR...ANZ355-353-350-335-330.
EKHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 549 AM EST SUN JAN 18 2004 CTZ005>008-NJZ002>005-011-NYZ067>071-191100- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-NORTHERN FAIRFIELD CT- NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 549 AM EST SUN JAN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A WINTER WEATHER ADVISORY CONTINUES THROUGH TODAY FOR THE LOWER HUDSON VALLEY...MUCH OF NORTHEASTERN NEW JERSEY AND THE INTERIOR OF SOUTHERN CONNECTICUT. SNOW ACCUMULATING 2 TO 3 INCHES IS EXPECTED TODAY WITH A PERIOD OF FREEZING RAIN POSSIBLE ACROSS NORTHEASTERN NEW JERSEY INTO SOUTHERN WEST CHESTER COUNTY. A SMALL CRAFT ADVISORY MAY BE NEEDED ON ALL THE AREA WATERS TONIGHT FOR INCREASING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A SMALL CRAFT ADVISORY WILL LIKELY CONTINUE MONDAY INTO TUESDAY NIGHT ON THE OCEAN WATERS AND INTO TUESDAY FOR NEW YORK HARBOR AND LONG ISLAND SOUND. WIND CHILLS WILL BE ZERO TO 10 BELOW MONDAY NIGHT INTO EARLY TUESDAY MORNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...FOR SNOWFALL REPORTS OF 2 INCHES OR MORE. CTZ009>012-NJZ006-NYZ072>081-191100- BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY- NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 549 AM EST SUN JAN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY LIGHT SNOW WILL MIX WITH AND CHANGE TO RAIN THROUGH THE MORNING HOURS. LITTLE SNOW ACCUMULATION IS EXPECTED BEFORE THE CHANGE OVER TO RAIN. A SMALL CRAFT ADVISORY MAY BE NEEDED ON ALL THE AREA WATERS TONIGHT FOR INCREASING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A SMALL CRAFT ADVISORY WILL LIKELY CONTINUE MONDAY INTO TUESDAY NIGHT ON THE OCEAN WATERS AND INTO TUESDAY FOR NEW YORK HARBOR AND LONG ISLAND SOUND. WIND CHILL VALUES WILL BE ZERO TO 5 BELOW MONDAY NIGHT INTO EARLY TUESDAY MORNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381750, 5381751.